Illinois, 2010

Tornado and Flood in Illinois, May 26, 2010

May 26, 2010 · NWS LOT · 6 events in 4 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon of May 26th. Very heavy rain and minor flooding was reported in some locations in addition to some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon of May 26th. Very heavy rain and minor flooding was reported in some locations in addition to some hail. A small landspout also touched down in Livingston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 26, 1:40 PM CST, 27 minutes earlier.

Area forecast discussion, May 26, 1:40 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
240 PM CDT WED MAY 26 2010

.DISCUSSION...
336 AM CDT

PRIMARY FORECAST CHALLENGE REMAINS THE THUNDERSTORM POTENTIAL
TODAY...FOLLOWED BY WHAT IS STILL SHAPING UP TO BE A PERFECT 10 OF A
FORECAST FOR THE UPCOMING HOLIDAY WEEKEND.

THE DEEP...ALBEIT LIGHT...EASTERLY FLOW THAT KEPT MOST OF THE
SHOWERS AND STORMS WEST OF THE IMMEDIATE CHGO METRO AREA AND NW
INDIANA TUESDAY AFTERNOON HAS VEERED TO A MORE SOUTHERLY DIRECTION.
GOES SOUNDER DERIVED PRECIPITABLE WATERS HAS SHOWN A MODEST
RECOVERY IN MOISTURE OVER OUR EASTERN CWA...SO NOT THINKING THERE
WILL BE AS MUCH OF AN EAST-WEST DISPARITY IN THE CONVECTION THIS
AFTERNOON. IN FACT...PROBABLY ONE OF THE FIRST FOCUSING MECHANISMS
FOR CONVECTION TODAY MAY WELL END UP BEING THE LAKE BREEZE...WHICH
AS IT MOVES INLAND SHOULD REDUCE THUNDERSTORM CHANCES NEAR THE
LAKE.

MUCH LIKE YESTERDAY...DEEP LAYER SHEAR IS VERY WEAK WHICH WILL NOT
PROVIDE MUCH IMPETUS FOR STORMS TO MOVE ONCE THEY DEVELOP. THIS
SHOULD SET THE STAGE FOR SOME MORE LOCALLY HEAVY RAINFALL TOTALS BUT
IT WILL BE ONE OF THOSE SITUATIONS WHERE ONE NEIGHBORHOOD MAY GET 2
INCHES OR MORE OF RAIN WHILE THE ADJACENT NEIGHBORHOOD SEES VERY
LITTLE. WITH THE LAKE BREEZE AND LEFT OVER BOUNDARIES FROM TUESDAYS
CONVECTION AS WELL AS THE BARELY STILL DISTINGUISHABLE FRONT IN THE
NEIGHBORHOOD...I SUSPECT THERE WILL BE A FAIRLY GOOD COVERAGE OF
PULSE STORMS TODAY AND HAVE INCREASED POPS UP TO LIKELY TO ACCOUNT
FOR THAT. THE EXCEPTION IS NW INDY WHERE THEY WILL BE MORE REMOVED
FROM THE BETTER (THOUGH STILL WEAK) FORCING AND NEAR THE LAKE WHERE
THE STABILIZING INFLUENCES OF LAKE MICHIGAN WILL LIKELY FEND OFF
MOST OF THE CONVECTION.

CONVECTION SHOULD TEND TO DECREASE AT SUNSET...THOUGH HAS HELD ON
MORE THAN NORMAL THE PAST COUPLE NIGHTS SO AM GOING TO MAINTAIN SOME
LOWER POPS THROUGH THE NIGHT SINCE ALL OF THE CONVECTION DOES NOT SEEM
TO WANT TO DIE AT SUNSET LIKE IT IS SUPPOSED TO! AS THE NIGHT
PROGRESSES...WHATS LEFT OF THE DYING FRONT SHOULD BE SAGGING SOUTHWARD
AND IT NOW APPEARS AS THOUGH THE WEAK FORCING THERE IS TO FOCUS
STORMS WILL BE MAINLY CONFINED TO OUR FAR SOUTHERN COUNTIES ON
THURSDAY...IF NOT SOUTH OF THE AREA. HAVE BEGUN TO TREND THE
FORECAST IN THAT DIRECTION BY REMOVING POPS NORTH OF I-80 AND
LOWERING THEM SOMEWHAT SOUTH OF THERE.

IN THE WAKE OF THE WEAK BOUNDARY...A WEAK CANADIAN HIGH WILL MOVE
ACROSS THE UPPER GREAT LAKES REGION WITH NORTHERLY FLOW THURSDAY
NIGHT AND FRIDAY USHERING IN MUCH MORE COMFORTABLE
DEWPOINTS...40S/50S VS. THE CURRENT AND RECENT 60S/70S. IN
ADDITION...UPPER RIDGE WILL BUILD EASTWARD INTO THE REGION AS WELL
PROVIDING SUBSIDENCE AND LIKELY CLOUDLESS OR NEARLY CLOUDLESS
SKIES FRIDAY INTO MUCH OF THE WEEKEND. NORTHERLY FLOW WILL HAVE A
BIT MORE GUSTO WITH IT ON FRIDAY AND SHOULD HELP GIVE A PRETTY
GOOD INLAND PUSH TO THE MARINE LAYER...SO IMMEDIATE LAKE SHORE MAY
NOT HIT 70 WITH 70S DOWNWIND OF THE LAKE AND NEAR/LOWER 80S WELL
INLAND. BY SATURDAY...A MORE TYPICAL/WEAKER LAKE BREEZE SCENARIO
SETS UP WITH MUCH MORE LIMITED COOLING CONFINED TO IMMEDIATE LAKE
SHORE. UNDER THE UPPER RIDGE...850MB TEMPS IN THE MID TO NEARLY
UPPER TEENS SUPPORT HIGHS INTO THE 80S SATURDAY AND AGAIN ON
SUNDAY.

CONFIDENCE IN THE FORECAST DECREASES HEADING INTO SUNDAY NIGHT AND
MONDAY WITH LESS MODEL CONSENSUS AND THE POSSIBILITY OF PRECIP AND
FRONT ARRIVING. GIVEN THE UNCERTAINTY THAT FAR OUT I'LL LET THE DAY
SHIFT DEAL WITH THE ONE POTENTIALLY BAD WEATHER DAY OF THE UPCOMING
WEEKEND AND I WILL FOCUS ON THE SPECTACULAR WEATHER FRIDAY THROUGH
SUNDAY!

IZZI

&&

.CLIMATE...
336 AM CDT

FOR THE OTHER CLIMATE GEEKS/GURUS OUT THERE...I WAS RUNNING SOME
STATS AND CAME UP WITH THE FOLLOWING INTERESTING CLIMATE NUGGET. SO
FAR THIS MAY CHICAGO HAS HAD HIGH TEMPERATURES AT OR ABOVE 88
DEGREES THREE TIMES. NOT ONCE DURING THE ENTIRE MONTH OF JULY LAST
SUMMER DID IT GET AS WARM AS IT WAS THE PAST 3 DAYS! IN
FACT...DURING ALL OF 2009 THE HIGH TEMPERATURE IN CHICAGO ONLY
REACHED THE UPPER 80S OR WARMER 10 TIMES AND SO FAR THIS MAY WE'VE
ALREADY DONE IT 3 TIMES AND HAVE SOME AT LEAST SOME SHOT AT DOING IT
AGAIN SUNDAY. ITS DOUBTFUL THIS MEANS MUCH REGARDING LONG TERM WHAT
THE SUMMER 2010 HOLDS FOR US...BUT WE'VE ALREADY HAD 30% AS MANY
VERY WARM DAYS THIS YEAR AS WE DID ALL OF LAST YEAR!

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

POSSIBILITY FOR SCATTERED THUNDERSTORMS THROUGH EARLY EVENING.
LAKE BREEZE IS WEST OF AIRFIELDS...BUT CONVECTION TO THE WEST IS
CREATING OUTFLOW BOUNDARIES. EXTENSIVE BOUNDARY INTERACTION WILL
CONTINUE TO FUEL NEW THUNDERSTORM DEVELOPMENT THROUGH EARLY
EVENING...AND SOME COULD MOVE EAST ENOUGH TO POTENTIALLY IMPACT
THE AIRFIELDS.

WELVAERT

//DISCUSSION...UPDATED 18Z...

ONE LAST DAY OF STAGNANT FLOW REGIME WITH SLOW MOVING AIRMASS
THUNDERSTORMS. FOCUS FOR CONVECTION INITIALLY WAS ALONG OUTFLOW
BOUNDARY WHICH RACED THROUGH THE REGION EARLY THIS MORNING. THIS
ACTIVITY WILL REMAIN EAST OF ORD/MDW ACROSS INDIANA. MEANWHILE...
A COLD FRONT WAS SLOWLY ADVANCING TOWARD THE AREA FROM THE WEST.
SHOWERS AND DISSIPATING CONVECTION DURING THE MORNING HAS KEPT THE
ATMOSPHERE NEAR THIS BOUNDARY SOMEWHAT STABLE...BUT AS HEATING
CONTINUES...CONVECTION NOW BLOOMING. ANTICIPATE THIS EXPANDING
THROUGH THE AFTERNOON. LOOKING AT VISIBLE SATELLITE LOOP
IMAGERY...CAN DISCERN A CYCLONIC TWIST NEAR THE QUAD CITIES. THIS
MAY SERVE AS A FURTHER TRIGGER...AND THE FRONT COULD BE A FOCUSING
MECHANISM FOR BETTER ORGANIZATION. WILL ALSO HAVE TO KEEP AN EYE
ON THE LAKE BREEZE FRONT WHICH CONTINUES TO PROGRESS WESTWARD. IT
COULD ALSO PROVIDE FOCUS DURING THE LATE AFTERNOON OR EARLY
EVENING. ALL OF THIS BEING SAID...THE THREAT FOR THUNDERSTORMS
APPEAR BEST FOR RFD/DPA...WITH A SMALLER BUT NOT NEGLIGIBLE THREAT
FOR THE ORD/MDW AIRPORTS.

BY EVENING...EXPECT THE FRONT TO PUSH THROUGH...AND THE UPPER
SUPPORT TO MOVE OFF. HIGH PRESSURE WILL BUILD IN BEHIND
IT...PROVIDING NORTHERLY FLOW AND ADVECTION OF COOLER AND DRIER
AIR FOR THURSDAY.

WELVAERT

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH CONFIDENCE ON VFR VISIBILITY THE REST OF THE DAY.
* MEDIUM CONFIDENCE ON TSRA FOR BOTH AIRFIELDS THROUGH EARLY
  EVENING.

WELVAERT

//OUTLOOK FOR ORD/MDW FOR 06Z FRIDAY-12Z TUESDAY...UPDATED 18Z...
...UPDATED 18Z...

THURSDAY NIGHT...VFR.

FRIDAY...VFR.

SATURDAY...VFR.

SUNDAY...SLIGHT CHANCE OF PM THUNDERSTORMS OTHERWISE VFR.

MONDAY...CHANCE OF THUNDERSTORMS OTHERWISE VFR.

TUESDAY...VFR.

WELVAERT

&&

.MARINE...
245 AM CDT

WEAK HIGH PRESSURE EXTENDING FROM THE EASTERN GREAT LAKES TO THE
MID ATLANTIC REGION WILL KEEP LIGHT AND VARIABLE WINDS OVER THE
LAKE TODAY. AS THE HIGH GRADUALLY SLIDES TO THE EAST TODAY...A
WEAK TROUGH OF LOW PRESSURE WILL SLOWLY PUSH ACROSS THE UPPER
MISSISSIPPI VALLEY AND THROUGH THE WESTERN GREAT LAKES REGION. A
WEAK COLD FRONT ASSOCIATED WITH THIS TROUGH WILL MOVE ACROSS LAKE
MICHIGAN LATE THIS AFTERNOON AND EVENING...ALLOWING SLIGHTLY
STRONGER NORTHERLY WINDS OF 10 TO 15 KT TO DEVELOP OVER THE LAKE.
HIGH PRESSURE WILL BUILD OVER THE NORTHERN PLAINS TONIGHT AND
SPREAD EAST TO THE WESTERN GREAT LAKES THURSDAY. THIS HIGH
PRESSURE WILL DOMINATE THE UPPER MIDWEST AND WESTERN GREAT LAKES
INTO THE WEEKEND.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 26, 10:03 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1103 AM CDT WED MAY 26 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
271615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1103 AM CDT WED MAY 26 2010 /1203 PM EDT WED MAY 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
    TORRENTIAL DOWNPOURS RESULTING IN LOCALIZED FLOODING.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    LOCALLY GUSTY WINDS OVER 40 MPH.
    HAIL UP TO THE SIZE OF PENNIES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON. WHILE
  THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK
  AREA...COVERAGE OF THUNDERSTORMS WILL LIKELY BE GREATEST
  NORTHWEST OF A LINE FROM THE CHICAGO METRO AREA TO PONTIAC.
  COVERAGE OF THUNDERSTORMS IS LIKELY TO DECREASE AFTER SUNSET
  THIS EVENING...THOUGH THERE WILL BE AT LEAST SOME POTENTIAL FOR
  ISOLATED STORMS MUCH OF TONIGHT.

  DISCUSSION:

  A WARM...RATHER HUMID...AND UNSTABLE AIR MASS WILL REMAIN IN
  PLACE ACROSS THE AREA TODAY. A WEAKENING FRONT APPROACHING FROM
  THE NORTHWEST...THE LAKE BREEZE...AND OUTFLOW FROM DYING
  THUNDERSTORMS WILL ALL PROVIDE FOCUS FOR SCATTERED
  THUNDERSTORMS TODAY. WINDS ALOFT REMAIN VERY LIGHT...WHICH WILL
  GREATLY LIMIT THE SEVERE POTENTIAL. HOWEVER...IT WILL ALSO CAUSE
  STORMS TO MOVE VERY SLOWLY...WHICH COULD RESULT IN ISOLATED
  LOCATIONS RECEIVING VERY HEAVY RAINFALL IN A SHORT PERIOD OF
  TIME...POSSIBLY RESULTING IN SOME MINOR FLOODING.

  IN ADDITION...PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN
  FLOOD IN NORTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY...MAINLY
  SOUTH OF INTERSTATE 80.

  PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD IN
  NORTHWEST INDIANA.

  ALSO...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT
  THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  WHILE ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...SPOTTERS ARE
  ASKED TO RELAY REPORTS OF ANY FLOODING...STRONG WINDS OR HAIL
  OBSERVED TODAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-271615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1103 AM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH
MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-271615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1103 AM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH
MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MIKEC

In the hours before

Local storm report, May 26, 1:00 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
200 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             SYCAMORE                41.98N 88.70W
05/26/2010  E0.25 INCH       DEKALB             IL   TRAINED SPOTTER

            HAIL A LITTLE LARGER THAN PEA SIZE. HEAVY RAINFALL
            CAUSING PONDING OF WATER ON STREETS.

&&

BN

The radar

The Chicago radar (KLOT), 44 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 lightning, 1 flood, 1 tornado. Local standard time, as filed.

Hail, Kankakee

When
May 26, 2:07 PM CST to 2:08 PM CST
Where
Kankakee County, 0.85 mi N of Manteno
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.262, -87.828

Penny size hail was reported near Lake Manteno.

Lightning, Cook

When
May 26, 3:20 PM CST
Where
Cook County, Barrington
Property damage
$200,000
Reported by
Newspaper
Coordinates
42.150, -88.130

A house in Barrington was struck by lightning. A fire started in the attic and caused significant damage. Two people in the home at the time got out safely with no injuries reported.

Lightning, Will

When
May 26, 4:15 PM CST
Where
Will County, 1.46 mi S of New Lenox Howell Arp
Property damage
$30,000
Reported by
Newspaper
Coordinates
41.459, -87.918

Lightning struck a house on Horseshoe Lane in Manhattan Township and started a fire in the attic. Five fire departments responded to the fire which was contained to the attic and roof.

Hail, Will

When
May 26, 4:26 PM CST to 4:28 PM CST
Where
Will County, 1 mi N of Peotone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.344, -87.780

Flood, Kankakee

When
May 26, 4:50 PM CST to 7:00 PM CST
Where
Kankakee County, 0.73 mi N of Altorf to 1.19 mi S of Indian Oaks
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.191, -87.870

Ditches on the sides of roads were reported to be filled with minor flooding on roads and in fields.

Tornado, Livingston

When
May 26, 5:45 PM CST to 5:52 PM CST
Where
Livingston County, 2 mi E of Ancona to 2.4 mi E of Ancona
Rating
EF0
Path length
0.4 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
41.030, -88.832

A small shower developed along intersecting outflow boundaries and produced a small tornado or landspout. The landspout was observered moving to the east very slowly in a field about two miles east of Ancona and lasted about 7 minutes. The landspout produced no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyThe tornado archive for Illinois, 2010Warnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232364, 232396, 232388, 232362, 232379, 232420.